North Dakota, 2018

Tornado and Hail in North Dakota, June 14, 2018

June 14, 2018 · NWS BIS · 39 events in 16 counties and zones

A potent short wave trough approached the Northern Plains where very strong instability and deep layer shear were noted. One long-lived severe storm developed in the morning over northwest North Dakota, but the bulk of the severe weather held off until later in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
$35,000
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A potent short wave trough approached the Northern Plains where very strong instability and deep layer shear were noted. One long-lived severe storm developed in the morning over northwest North Dakota, but the bulk of the severe weather held off until later in the afternoon. Severe thunderstorms then developed over multiple locations in western and central North Dakota from the mid-afternoon into the evening hours. The largest hail fell in Bottineau County and was three inches in diameter. The strongest wind gust of 71 mph occurred in Emmons County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 14, 8:39 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 14, 8:39 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
939 AM CDT Thu Jun 14 2018

.UPDATE...
Issued at 937 AM CDT Thu Jun 14 2018

Updated thunderstorm chances this morning in the far northwest, as
thunderstorms in northeastern Montana developed along/behind a
surface cold front/trough and in an area of lower H700 temps (mid
level cap is weaker in northeast Montana). Otherwise forecast for
today looks on track.

UPDATE Issued at 623 AM CDT Thu Jun 14 2018

GOES-East Nighttime Microphysics showed areas of patchy fog
beginning to form in Slope and Bowman county. Would expect this
fog to mix out in the next few hours. Otherwise no major changes
to the going forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 425 AM CDT Thu Jun 14 2018

Short term forecast highlights center around an enhanced risk of
severe weather across western and central North Dakota beginning
this afternoon. Large hail, damaging winds, and locally heavy rain
will be the main threat with a non-zero tornado risk, especially
across our north.

Water vapor analysis indicated a potent shortwave trough over the
northwest CONUS and a transition to southwest flow over the high
plains of MT/WY. At the surface lee cyclogenesis associated with
the southwest flow aloft was underway with surface southeasterly
winds and low level return flow bringing surface dew points into
the 50s across North Dakota with a few stations reporting into the
low 60s upstream in South Dakota. A few high based clouds and
increased radar returns were moving into northwest ND in response
to the western forcing.

Regarding the severe threat this afternoon/evening...a potent EML
will advect over the northern plains through the morning hours.
The incoming mid-level air mass was well sampled upstream with the
00Z RIW sounding indicating a deep mixed layer with warmer than
normal h700 temperatures set to create a potent cap for much of
our area. At the surface, south/southeasterly flow continues
through the day with a warm front lifting north across the
International Border. PWAT values increasing to 1.25-1.5 inches
across north-central and eastern ND will create a threat for heavy
rainfall in areas that do see convection through the evening
hours.

Latest thinking is that convection is most likely to initiate
first in our northwest where cap erosion is most likely under the
influence of overspreading height falls and mid-level cooling.
With forecast soundings in the near-storm environment showing MLCAPE
values exceeding 2000-2500 J/kg and 55 kts of effective bulk
shear...supercells with large hail and damaging wind gusts are
possible. A non-zero tornado risk will also be associated with
supercells along our far north where increased southeasterly
surface winds enhance sfc-1 km SRH values. All threats will still
be conditional on storm interaction as straight hodographs in this
area show the possibility for splitting supercells.

The coverage of convective initiation and discrete storms further
south is less confident due to the increased influence of the
capping inversion. Convection will be more likely along the
advancing surface trough axis through the evening, especially
along our south-central to southeast, where storm mode becomes linear
and transitions to a mostly damaging wind threat.

.LONG TERM...(Friday through Wednesday)
Issued at 425 AM CDT Thu Jun 14 2018

The long term period is highlighted by several chances for
precipitation and thunderstorms, especially across our south and
southeast.

Southwest flow aloft continues through the weekend with multiple
impulses bringing showers and thunderstorms across our
area through the weekend. The severe threat will be mostly
contained further south of our area, outside of the occasional
storm threat in our far southeast counties where instability may
redevelop. Temperatures begin to retreat into the 70s on Friday
through the active period. The GFS/ECMWF 00Z model iterations show
signs of increased QPF on Sunday...with discrepancies in location
of greatest forcing and QPF axis. Either way the possibility for
continued rainfall seems to be favoring our south and east through
the weekend.

Upper level ridging builds early next week as a western trough is
modeled to cut off. Chances for precipitation remain uncertain
next week, though not completely unlikely in times where impulses
ride over the ridge aloft.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 623 AM CDT Thu Jun 14 2018

Thunderstorms will likely form across a warm front located across
northern North Dakota by this evening. A cold front across western
into central North Dakota will become a focus for thunderstorms
across the south. Uncertainty in exact timing remains so VCTS was
carried over at KBIS-KMOT-KISN for the early evening hours.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...AE
LONG TERM...AE
AVIATION...AE
Hazardous weather outlook, Jun 14, 7:14 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
814 AM CDT Thu Jun 14 2018

NDZ017-031-032-040-043-151315-
McKenzie-Golden Valley-Billings-Slope-Bowman-
814 AM CDT Thu Jun 14 2018 /714 AM MDT Thu Jun 14 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are forecast to fire in this area after 5 PM CDT and
not become severe until they push to the east. In the counties
covered by this hazardous weather outlook segment the main
threats will be hail up to the size of nickels and winds as high
as 50 mph, just under severe limits. Severe weather is expected
farther east.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation in these Montana border counties will probably
not be needed as the severe weather should be just to the east.

NDZ001>005-009>013-018>023-025-033>037-041-042-044>048-050-051-
151315-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
814 AM CDT Thu Jun 14 2018 /714 AM MDT Thu Jun 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are forecast across western and central
North Dakota this evening through tonight.

Across the north, very large hail, damaging wind, and locally
heavy rain will be the main storm threats. A small risk for
tornadoes also exists.

Across the south-central and southeast the main threat will be
damaging wind with a secondary threat of large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 5 pm CDT today in the west
and by sunset in central North Dakota.

JP Martin

The radar

The Glasgow radar (KGGW), 197 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

34 hail, 2 funnel cloud, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Williams

When
June 14, 10:05 AM CST to 10:08 AM CST
Where
Williams County, 8.25 mi SSW of Grenora
Measured
1 in hail
Reported by
Public
Coordinates
48.510, -104.000

Hail, Williams

When
June 14, 11:02 AM CST to 11:05 AM CST
Where
Williams County, 8.29 mi N of Ray
Measured
1 in hail
Reported by
Public
Coordinates
48.470, -103.170

Hail, Williams

When
June 14, 11:08 AM CST to 11:10 AM CST
Where
Williams County, 4.25 mi SSE of Mc Gregor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.540, -102.910

Hail, Burke

When
June 14, 11:55 AM CST to 11:58 AM CST
Where
Burke County, 6.48 mi SSE of Coteau
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.660, -102.280

Hail, Ward

When
June 14, 12:05 PM CST to 12:08 PM CST
Where
Ward County, Kenmare
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
48.670, -102.080

Hail, Pierce

When
June 14, 3:10 PM CST to 3:13 PM CST
Where
Pierce County, 6.73 mi WNW of Wolford
Measured
1.75 in hail
Reported by
Public
Coordinates
48.530, -99.840

Hail, Rolette

When
June 14, 3:18 PM CST to 3:22 PM CST
Where
Rolette County, 2.12 mi NNE of Mylo
Measured
1 in hail
Reported by
Public
Coordinates
48.660, -99.590

Hail, Divide

When
June 14, 3:35 PM CST to 3:38 PM CST
Where
Divide County, 4.15 mi N of Crosby Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
48.990, -103.300

Hail, Rolette

When
June 14, 3:36 PM CST to 3:40 PM CST
Where
Rolette County, 3.57 mi SSW of Mylo
Measured
2 in hail
Reported by
Public
Coordinates
48.580, -99.620

Hail, Burke

When
June 14, 4:15 PM CST to 4:20 PM CST
Where
Burke County, Portal
Measured
2.75 in hail
Property damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
49.000, -102.550

There was extensive damage in Portal, including to a fire truck.

Hail, Burke

When
June 14, 4:50 PM CST to 4:53 PM CST
Where
Burke County, 9.1 mi E of Northgate
Measured
1.25 in hail
Reported by
Public
Coordinates
48.970, -102.070

Hail, Hettinger

When
June 14, 3:52 PM MST to 3:55 PM MST
Where
Hettinger County, 5.63 mi SE of Regent
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
46.360, -102.470

Hail, Renville

When
June 14, 5:50 PM CST to 5:53 PM CST
Where
Renville County, 4.17 mi S of Sherwood
Measured
1.5 in hail
Reported by
Public
Coordinates
48.910, -101.630

Hail, Adams

When
June 14, 5:15 PM MST to 5:18 PM MST
Where
Adams County, 0.69 mi S of Reeder
Measured
1 in hail
Reported by
Public
Coordinates
46.110, -102.950

Hail, Adams

When
June 14, 5:25 PM MST to 5:28 PM MST
Where
Adams County, 0.84 mi NE of Hettinger Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
46.030, -102.640

Hail, Adams

When
June 14, 5:35 PM MST to 5:40 PM MST
Where
Adams County, 3.55 mi NW of Hettinger Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.050, -102.710

Hail, Mountrail

When
June 14, 6:36 PM CST to 6:39 PM CST
Where
Mountrail County, 3.49 mi S of Blaisdell
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
48.280, -102.080

Hail, Bottineau

When
June 14, 6:40 PM CST to 6:44 PM CST
Where
Bottineau County, 6.91 mi S of Westhope
Measured
1 in hail
Reported by
NWS Employee
Coordinates
48.820, -101.020

Hail, Mountrail

When
June 14, 6:42 PM CST to 6:45 PM CST
Where
Mountrail County, 6.92 mi S of Blaisdell
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
48.230, -102.080

Hail, Bottineau

When
June 14, 6:50 PM CST to 6:54 PM CST
Where
Bottineau County, 0.83 mi SSW of Kramer
Measured
2.25 in hail
Reported by
Public
Coordinates
48.690, -100.710

Hail, Bottineau

When
June 14, 6:56 PM CST to 6:59 PM CST
Where
Bottineau County, 4.17 mi N of Kramer
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
48.760, -100.710

Hail, Bottineau

When
June 14, 7:16 PM CST to 7:19 PM CST
Where
Bottineau County, 1.66 mi NNW of Gardena
Measured
3 in hail
Property damage
$50,000
Crop damage
$35,000
Reported by
Public
Coordinates
48.720, -100.500

Farm damage occurred to buildings and crops.

Hail, Bottineau

When
June 14, 7:25 PM CST to 7:28 PM CST
Where
Bottineau County, 0.91 mi W of Gardena
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
48.700, -100.500

Hail, Bottineau

When
June 14, 7:25 PM CST to 7:28 PM CST
Where
Bottineau County, 4.73 mi NNW of Omemee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.760, -100.400

Hail, Dunn

When
June 14, 6:29 PM MST to 6:33 PM MST
Where
Dunn County, 0.47 mi W of Halliday
Measured
1 in hail
Reported by
COOP Observer
Coordinates
47.350, -102.340

Hail, Rolette

When
June 14, 7:39 PM CST to 7:42 PM CST
Where
Rolette County, 1.36 mi W of St John
Measured
1.5 in hail
Reported by
Public
Coordinates
48.950, -99.710

Hail, Dunn

When
June 14, 6:50 PM MST to 6:53 PM MST
Where
Dunn County, 1.38 mi S of Dodge
Measured
1.75 in hail
Reported by
Public
Coordinates
47.280, -102.200

Funnel Cloud, Dunn

When
June 14, 6:50 PM MST to 6:53 PM MST
Where
Dunn County, 0.94 mi W of Dodge
Reported by
Public
Coordinates
47.300, -102.220

Funnel Cloud, Bottineau

When
June 14, 7:50 PM CST to 7:53 PM CST
Where
Bottineau County, 3.48 mi N of Willow City
Reported by
Public
Coordinates
48.650, -100.290

Hail, Ward

When
June 14, 8:10 PM CST to 8:13 PM CST
Where
Ward County, 8.98 mi NE of Ryder
Measured
1.75 in hail
Reported by
Public
Coordinates
48.010, -101.530

Tornado, Rolette

When
June 14, 8:14 PM CST to 8:15 PM CST
Where
Rolette County, 0.57 mi ENE of Rolla to 0.95 mi E of Rolla
Rating
EF0
Path length
0.39 mi
Path width
50 yd
Reported by
Public
Coordinates
48.852, -99.588

The tornado remained over rural areas and caused no damage. Therefore, the tornado was rated EF0.

Thunderstorm Wind, Mercer

When
June 14, 8:23 PM CST to 8:25 PM CST
Where
Mercer County, 9.67 mi N of Beulah
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.410, -101.780

A trained spotter estimated thunderstorm wind gusts of 65 mph.

Thunderstorm Wind, Emmons

When
June 14, 8:31 PM CST to 8:34 PM CST
Where
Emmons County, 2.28 mi SSE of Temvik
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
46.340, -100.230

Hail, Ward

When
June 14, 8:35 PM CST to 8:38 PM CST
Where
Ward County, 2.76 mi N of South Prairie
Measured
1.75 in hail
Reported by
Public
Coordinates
48.090, -101.300

Hail, Ward

When
June 14, 8:36 PM CST to 8:39 PM CST
Where
Ward County, 4.43 mi NE of Douglas
Measured
2.75 in hail
Reported by
Public
Coordinates
47.900, -101.440

Hail, Emmons

When
June 14, 8:44 PM CST to 8:47 PM CST
Where
Emmons County, Hazelton
Measured
0.88 in hail
Reported by
Public
Coordinates
46.480, -100.280

Hail, McKenzie

When
June 14, 7:50 PM MST to 7:53 PM MST
Where
McKenzie County, 0.69 mi N of Mandaree
Measured
1 in hail
Reported by
Public
Coordinates
47.730, -102.680

Hail, McIntosh

When
June 14, 9:33 PM CST to 9:36 PM CST
Where
McIntosh County, 4.84 mi N of Danzig
Measured
1.5 in hail
Reported by
Public
Coordinates
46.200, -99.470

Hail, Ward

When
June 14, 9:34 PM CST to 9:37 PM CST
Where
Ward County, 0.83 mi SSE of (Mib)minot Afb
Measured
1.5 in hail
Reported by
Public
Coordinates
48.420, -101.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyThe tornado archive for North Dakota, 2018Warnings in North Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756346, 756347, 756348, 756351, 756360, 756361, 756362, 756363, 756364, 756366, 756367, 756365, 756371, 756368, 756369, 756370, 756373, 756374, 756377, 756378, 756382, 756383, 756384, 756385, 756372, 756386, 756380, 756381, 756387, 756389, 756390, 756391, 756392, 756393, 756394, 756395, 756388, 756396, 756397.